Alert archive / Kansas / Special Weather Statements in 2021

Special Weather Statement, NWS Wichita, KS

August 12, 2021Lincoln County, Kansas

NWS Wichita, KS issued this special weather statement at Aug 12, 2021, 4:45 PM CDT for Lincoln County, Kansas. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2021, 4:45 PM CDT (21:45 UTC)
Expired
Aug 12, 2021, 5:00 PM CDT
In force
15 min
Issued by
NWS Wichita, KS
Hail
0.88 in
Wind
55

County Lincoln County, KS

The radar

The Grand Island radar (KUEX), 151 km from the middle of the area, began a volume at 21:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 9.8 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2021-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 951 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2021-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 141 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
951 J/kg
Mixed-layer CIN
-437 J/kg
Mixed-layer LCL
1729 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
141 m²/s²
0-3 km storm-relative helicity
228 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted.

403 
WWUS83 KICT 122145
SPSICT

Special Weather Statement
National Weather Service Wichita KS
445 PM CDT Thu Aug 12 2021
 
KSZ033-122200-
Lincoln KS-
445 PM CDT Thu Aug 12 2021

...A strong thunderstorm will impact portions of east central Lincoln
County through 500 PM CDT...

At 445 PM CDT, Doppler radar was tracking a strong thunderstorm over
Tescott, or 12 miles east of Lincoln, moving east at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Beverly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3896 9793 3896 9808 3906 9808 3908 9793
TIME...MOT...LOC 2145Z 280DEG 12KT 3901 9792 

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at Aug 12, 2:43 PM CDT, 2 hours 2 minutes earlier.

Area forecast discussion, Aug 12, 2:43 PM CDT, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
243 PM CDT Thu Aug 12 2021

.SHORT TERM...(This evening through Sunday night)
Issued at 237 PM CDT Thu Aug 12 2021

Storms have already developed over northeast and western Kansas
along the surface frontal boundary. Additional storms are expected
to develop this afternoon and tonight(mainly over central Kansas).
Wind shear is rather weak today however good instability combined
with inverted-V vertical thermal profile supports mainly damaging
wind potential with high DCAPE. There is some hail potential
especially if a storm can limit mergering with other storms. If the
storm coverage increases a modest cold pool would develop causing
storms to spread southward tonight. Storm redevelopment areas for
Friday/Saturday will be predicated on convective evolution each
day and resultant effects for surface boundary placement. Heading
into Saturday the effective boundary could move further south
into Oklahoma, thus limiting storm chances further north.

.LONG TERM...(Monday through Thursday)
Issued at 237 PM CDT Thu Aug 12 2021

GFS/ECMWF models show a upper level wave dropping southeast across
the region for Monday/Tuesday with a decent precipitation signal.
Daytime highs look to be little bit cooler than normal this period.
Meanwhile models show a more pronounced upper trough moving eastward
from the Rockies across the northern plains for Wednesday into
Thursday. If this signal is maintained it would push a cold front
southward into Kansas which could bring more storm chances to the
area for middle of next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1203 PM CDT Thu Aug 12 2021

VFR conditions are expected for most of the area over the next 24
hrs. However, should sites experience -TSRA, then expect brief
reductions to flight categories. A weak boundary continues to lay
across northern Kansas at this hour and storms have developed near
and along this boundary across portions of northeast KS. Expect
storms to develop first near this boundary/I-70 corridor as soon
as early afternoon. Storms will be scattered to start but may grow
more upscale by this evening and overnight. There continues to be
a least a couple hiRes models that push the complex of storms
into southern Kansas overnight, but confidence was not high enough
yet to introduce VCTS at KICT or KCNU.

The boundary is expected to linger across the area through
tomorrow. Models continue to have a hard time on expected wind
direction/location of the weak frontal zone, would expect at least
some adjustments to wind direction with the next issuance.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    71  90  68  87 /  40  30  40  50
Hutchinson      69  88  66  87 /  40  30  40  40
Newton          70  88  66  85 /  40  30  40  40
ElDorado        71  89  68  86 /  40  30  40  40
Winfield-KWLD   72  92  68  88 /  30  40  40  50
Russell         67  86  65  86 /  60  30  40  40
Great Bend      67  86  65  83 /  50  30  40  40
Salina          69  86  66  85 /  60  30  40  30
McPherson       68  87  65  84 /  50  30  40  40
Coffeyville     73  92  70  88 /  30  40  40  40
Chanute         73  89  70  86 /  50  40  40  30
Iola            72  89  69  85 /  50  40  30  30
Parsons-KPPF    73  91  69  87 /  40  40  40  40

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM CDT this evening for KSZ070>072-094>096-
098>100.

&&

SHORT TERM...CDJ
LONG TERM...CDJ
AVIATION...KMB
Hazardous weather outlook, Aug 12, 4:23 AM CDT, 12 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
423 AM CDT Thu Aug 12 2021

KSZ032-033-047>053-067>072-082-083-091>096-098>100-130930-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
423 AM CDT Thu Aug 12 2021

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

Heat indices of 103 to 106 degrees are likely across southeast
Kansas this afternoon. Please see the latest Heat Advisory for
additional details.

Scattered thunderstorms are possible this afternoon through tonight.
The strongest thunderstorms could produce dime size hail and wind
gusts up to 60 mph. Intense rainfall rates and minor flooding may
occur as well.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A continued risk of scattered thunderstorms is possible through the
weekend. The strongest thunderstorms could produce dime size hail
and wind gusts up to 60 mph. Intense rainfall rates and minor
flooding may occur as well. Please stay tuned for updates on where
the greatest risk area will be each day.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

Martin

In the hours before

Special weather statement, Aug 12, 4:40 PM CDT, 5 minutes before
Special Weather Statement
National Weather Service Wichita KS
440 PM CDT Thu Aug 12 2021

KSZ032-122215-
Russell KS-
440 PM CDT Thu Aug 12 2021

...A strong thunderstorm will impact portions of northwestern Russell
County through 515 PM CDT...

At 440 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Natoma, or 14 miles north of Russell, moving east
at 5 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Paradise.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3913 9904 3913 9881 3900 9881 3900 9904
TIME...MOT...LOC 2140Z 277DEG 6KT 3909 9890

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
Special weather statement, Aug 12, 4:45 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Wichita KS
445 PM CDT Thu Aug 12 2021

KSZ033-122200-
Lincoln KS-
445 PM CDT Thu Aug 12 2021

...A strong thunderstorm will impact portions of east central Lincoln
County through 500 PM CDT...

At 445 PM CDT, Doppler radar was tracking a strong thunderstorm over
Tescott, or 12 miles east of Lincoln, moving east at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Beverly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3896 9793 3896 9808 3906 9808 3908 9793
TIME...MOT...LOC 2145Z 280DEG 12KT 3901 9792

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 3:55 PM CDTSevere Thunderstorm WarningICTLincoln65 min
Aug 12, 4:40 PM CDTSpecial Weather StatementICTRussell35 min
Aug 12, 4:53 PM CDTAreal Flood WarningICTLincoln4 hr
Aug 12, 4:57 PM CDTSevere Thunderstorm WarningICTLincoln44 min
Aug 12, 5:05 PM CDTSevere Thunderstorm Warning Considerable damage threatICTLincoln, Russell55 min
Aug 12, 5:18 PM CDTSevere Thunderstorm WarningICTRussell42 min
Aug 12, 5:59 PM CDTSevere Thunderstorm Warning Considerable damage threatICTLincoln, Russell44 min
Aug 12, 6:40 PM CDTSpecial Weather StatementICTRice35 min

Nearby

Special Weather Statements in Kansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.